Missouri, 2021

Flood in Missouri, July 1 to 6, 2021

July 1 to 6, 2021 · NWS PAH · 1 event in 1 county or zone

The Mississippi River remained above flood stage from late June into the first week of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River remained above flood stage from late June into the first week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:43 PM CST, 9 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 2:43 PM CST, 9 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
343 PM CDT Wed Jun 30 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 222 PM CDT Wed Jun 30 2021

The PAH forecast area remains in an unstable (at low levels)
atmosphere, with weak shear aloft. The recent infusion of deep
tropical moisture has provided precipitable waters of around two
inches through the column. As mid level heights have begun to
fall this afternoon ahead of a mid level shortwave trof pivoting
through the northeastern CONUS, the diurnal signal continued,
though by mid afternoon, scattered showers and isolated tstms had
developed, and the tstm coverage will probably increase through
the rest of the afternoon as outflow boundaries provide additional
low level triggers. A few strong storms are possible through
early evening, and an isolated severe tstm cannot be ruled out,
with damaging wind the main hazard. The occurrence of brief large
hail is possible.

After a bit of a lull in the convective activity in the evening,
shower activity is forecast to increase in coverage overnight as
the shortwave axis draws closer, especially for southwestern IN,
and will increase more across the region by daybreak, with
scattered tstms about. A cold front will enter the region
sometime during the day on Thu, but the winds outside of tstms
should remain rather light despite the eventual wind shift to the
north. During the evening, models showed that shower and tstm
coverage will dramatically diminish from the north.

Highs will be in the lower 80s Thu and Fri as lows dip into the
60s (with a few northern upper 50s) Thu night, and middle 50s to
lower 60s Fri night. Dewpoints will dramatically drop toward the
50s starting Thu night.

.LONG TERM...(Saturday through Wednesday)
Issued at 222 PM CDT Wed Jun 30 2021

Little change to the forecast scenario with the 12Z cycle through
the middle of next week. An extremely pleasant 4th of July Weekend
is forecast.

We will start out with an anomalously cool and dry air mass in place
Saturday. Highs in the lower 80s with dewpoints mixing well into the
50s will make for an idyllic Saturday. Aloft, high pressure will
build through Sunday and upper ridging will then remain in place
through the end of the period. The airmass will steadily modify and
with south winds developing, Monday will be back up to near normal
temperatures if not a few degrees warmer, and the humidity will
also be on the rise.

There isn't much model agreement in the details of the upper ridge
heading into Tuesday and Wednesday, but there is some potential for
an easterly wave to slide westward through the lower Mississippi
Valley. If this extends far enough north, some diurnal showers and
storms will be possible Tuesday and Wednesday mainly over southern
portions of region. PoPs by Wednesday will be near 50% which seems a
bit high given the uncertainties at that time range, but at least
they are still in the chance category. Any storms Tuesday or
Wednesday will tend to move from east to west and should pose the
typical locally heavy rain and lightning threats.

&&

.AVIATION...
Issued at 101 PM CDT Wed Jun 30 2021

VFR conditions will continue for the first half of the 24 hour TAF
period, except for possible brief reductions in vsby in shower or
tstm activity. Convective activity is expected to be quite common
this afternoon and early evening, especially north of the OH River.
After midnight, however, the probability of showers will continue to
increase from the north, accompanied by mostly IFR cigs. Isolated to
scattered tstm activity will be around, which will probably increase
in coverage after daybreak. Outside of shower/tstm activity, winds
will be light and variable, with some semblance of a southwesterly
component early, and perhaps more westerly late. For now, included
tstm activity in a TEMPO group late this afternoon/early evening
only, as confidence is not high enough to include in any other part
of the TAFs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...DRS
AVIATION...DB
Hazardous weather outlook, Jun 30, 4:04 PM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
504 PM CDT Wed Jun 30 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
504 PM CDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of southern Illinois,
southwestern Indiana, western Kentucky, and southeastern Missouri.

.DAY ONE...Today and Tonight

Ongoing scattered thunderstorm activity, some it with gusty winds
and torrential downpours of rain, will gradually decrease in
coverage this evening. Outside of a possible isolated severe storm
with large hail and damaging winds, the primary concerns with
thunderstorms are lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance of thunderstorms peaks Thursday and diminishes Thursday
night with the passage of a cold front. Locally heavy rain and
lightning are the primary concerns.

A few thunderstorms are possible Tuesday afternoon mainly over
southeastern Missouri and western Kentucky. Locally heavy rainfall
and lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 30, 6:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      2 E EVANSVILLE          37.99N 87.50W
06/30/2021                   VANDERBURGH        IN   TRAINED SPOTTER

            SEVERAL WATER RESCUES REPORTED IN THE 600
            BLOCK OF CONGRESS AVENUE.

&&

RST
Local storm report, Jun 30, 6:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
756 PM CDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     6 NNW GLENALLEN         37.39N 90.08W
06/30/2021                   BOLLINGER          MO   EMERGENCY MNGR

            COUNTY ROAD 840 NEAR HIGHWAY OO. SEVERAL
            LARGE TREES DOWN, SOME BLOCKING THE ROADWAY.

&&

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
July 1, 12:00 AM CST to July 6, 12:30 AM CST
Where
Cape Girardeau County, Gulf Jct to 1.46 mi NNE of Gulf Jct
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.270, -89.550

Minor flooding continued on the Mississippi River. The flooding affected mainly low-lying fields in the vicinity of the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968340.